back from the psychiatrist

Discussion in 'General Parenting' started by Loving Abbey 2, Apr 8, 2008.

  1. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    So here's what he said (and I'm thinking it may be time for a new psychiatrist-not sure):

    Seroquel 50mg am and 100mg at bed
    Lamictal taper over 7 weeks up to 100mg (but he is concerned that it works best on depression and difficult child is mainly manic)
    Lithium continues 300 twice a day, at least until we see him again at the end of May.

    He actually wanted me to increase the lithium again in addition to the increase in seroquel and adding Lamictal--I was like the tremors, bed wetting, fogginess, and headaches are not acceptable, he said "and this is?" pointing at difficult child hiding under the chairs in the office saying that she hates me. He also says he thinks it was probably the Abilify, but I don't think it was just the abilify. I just feel like he has no idea with this is like--to be the parent of a difficult child. I mean she is 8 years old!! She should not have noticable tremors!!! That's just not okay. Bipolar or not she is still a little kid!! There has to be another way. And psychiatrist...well, honestly and I know it's wrong, is a man and maybe he can't understand being a mother at all.

    I got her to bed tonight only taking 1 hour instead of the 1 1/2 of last night. This morning was the worst yet--constant physical management to get through every single step of the morning. I am really hoping for better days!!
  2. smallworld

    smallworld Moderator

    If it gives you any comfort at all, the combo of Lithium, Lamictal and Seroquel is a very common medication mix for many BiPolar (BP) kids I "know" from a BiPolar (BP) listserv I joined. My own son -- who has periods of both mania and depression -- is on a variation of that combo (just substitute Zonegran for Lithium). I hope it works its magic for Abbey (without side effects!).

    Hang in there and hugs. Even if the psychiatrist doesn't get it, we do.
  3. Christy

    Christy New Member

    Sorry. I hope you will find the right combination of medicine to help without negative side effects. It's so hard to have to make these decisions for our little ones.

    Take care and best wishes,
  4. looking4hope

    looking4hope New Member

    My son had small tremors and urine leakage on Abilify. He's on a similar medication regimen (substitute Depakote for the Lamactil and no lithium). by the way, my psychiatrist says that lithium does not work well on kids, and I believe that this is echoed in "The Bipolar Child". If you don't have that book, get it, along with "Parenting Bipolar Children" (both available from Seroquel has worked wonders for my difficult child, so I pray that it will do the same for you. He's only on 1.5 tabs of 25 mg of Seroquel at night, so to me it seems that Abbey's dosage is high. But hey, I'm not a MD!

    Give the medications a try, and if you see any huge warning signs, especially and increase in tremors, call the psychiatrist immediately!. Let us know how this is working out for you.
  5. smallworld

    smallworld Moderator

    The dosage of Seroquel is determined by clinical response and somewhat by what it's treating (and tested only on adults because Seroquel is not approved for use in children). For example, Seroquel for sleep and anxiety is generally dosed in the 25 to 100 mg range. For bipolar mania, it's dosed anywhere from 300 to 800 mg.